New Jersey, 2002

Flooding in New Jersey, October 4, 2002

October 4, 2002 · NWS PHI · 5 events in 5 counties and zones

An onshore flow caused by a high pressure system over the Canadian Maritimes and the approaching spring tides associated with the new moon produced pockets of minor tidal flooding during the evening high tide on the 4th. 89 feet above mean lower low water at Sandy Hook.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An onshore flow caused by a high pressure system over the Canadian Maritimes and the approaching spring tides associated with the new moon produced pockets of minor tidal flooding during the evening high tide on the 4th. High tides reached 7.09 feet above mean lower low water at the Cape May Ferry Terminal and 6.89 feet above mean lower low water at Sandy Hook. Minor tidal flooding begins with levels of 6.7 feet above mean lower low water or higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 4, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT FRI OCT 4 2002

SKIES CONTINUE TO BRIGHTEN OVER THE SOUTHERN HALF OF OUR FORECAST
AREA.  THE CLEARING SHOULD PROGRESS A LITTLE FARTHER TO THE NORTH
DURING THE BALANCE OF THE AFTERNOON.

THE BAND OF CLOUDS AND PRECIP OVER KENTUCKY AND TENNESSEE WILL WORK
ITS WAY UP INTO OUR REGION FOR LATE TONIGHT INTO EARLY SATURDAY.
WE/LL BE ON THE TAIL END OF THE SYSTEM WITH MOST OF ITS MOISTURE
SCOOTING BY WELL TO OUR NORTHWEST.  AS A RESULT...WE/LL CARRY LIKELY
POPS IN OUR NORTHWESTERN COUNTIES AND A MINIMAL CHANCE IN OUR FAR
SOUTH.

THE BAND OF MOISTURE SHOULD MOVE OUT OF OUR REGION DURING SATURDAY
MORNING WITH A COLD FRONT FOLLOWING FROM THE WEST LATE IN THE DAY.
IT APPEARS AS THOUGH THE FRONT WILL NOT BE ACCOMPANIED BY ANY
PRECIP.

DRY AIR IS FORECAST TO BUILD OVER OUR REGION FOR SATURDAY NIGHT AND
SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO BRING A REINFORCING SHOT OF COOLER
AIR TO OUR REGION FOR THE NEW WEEK...ALONG WITH A CHANCE OF SHOWERS
FOR MONDAY AFTERNOON.

BASED ON CURRENT TIDAL DEPARTURES WE/LL CONTINUE WITH THE HEADLINE
FOR THE POSSIBILITY OF MINOR TIDAL FLOODING THIS EVENING.

THE ZONE FORECASTS WILL BE ISSUED AROUND 400.

.PHI...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE.

IOVINO
Hazardous weather outlook, Oct 4, 4:00 AM EST, 13 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES...
DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH THUNDERSTORMS MAY
DEVELOP AHEAD OF A COLD FRONT LATE TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MAY ACCOMPANY A COLD FRONT SATURDAY AND AGAIN
MONDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Eastern Atlantic

When
October 4, 5:00 PM EST to 8:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Flood, Eastern Cape May

When
October 4, 5:00 PM EST to 8:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Flood, Eastern Monmouth

When
October 4, 5:00 PM EST to 8:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flood, Eastern Ocean

When
October 4, 5:00 PM EST to 8:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Flood, Western Cape May

When
October 4, 5:00 PM EST to 8:00 PM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318864, 5318865, 5318866, 5318867, 5318868.